Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 133, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 3:33 PM CDT for Washington County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 3:33 PM CDT (20:33 UTC)
- Expired
- Jun 18, 2018, 4:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, KS
The radar
The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:42 PM CDT | TSTM WND GST 65 | Washington, KS | DELAYED REPORT. DOLLAR GENERAL STORE REPORTED THEY HAVE A HEALTHY TREE LIMB THAT WAS 8-12 INCHES IN DIAMETER THAT BROKE OFF A TREE. |
| Jun 18, 3:45 PM CDT | TSTM WND DMG | 1 Nw Washington, KS | DELAYED REPORT. FOUR INCH TREE LIMB BROKEN OFF HEALTHY TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS53 KTOP 182033
SVRTOP
KSC201-182100-
/O.NEW.KTOP.SV.W.0133.180618T2033Z-180618T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
333 PM CDT MON JUN 18 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in north central Kansas...
* Until 400 PM CDT.
* At 333 PM CDT, a severe thunderstorm was located over Washington,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Washington, Hanover and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
4000 9681
TIME...MOT...LOC 2033Z 208DEG 31KT 3981 9707
HAIL...<.75IN
WIND...60MPH
$$
Cohen2 follow-up statements
368
WWUS53 KTOP 182041
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
341 PM CDT MON JUN 18 2018
KSC201-182100-
/O.CON.KTOP.SV.W.0133.000000T0000Z-180618T2100Z/
Washington-
341 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 341 PM CDT, a severe thunderstorm was located over Washington,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Hanover and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
4000 9681
TIME...MOT...LOC 2041Z 217DEG 24KT 3981 9703
HAIL...<.75IN
WIND...60MPH
$$
Cohen998
WWUS53 KTOP 182046
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
346 PM CDT MON JUN 18 2018
KSC201-182100-
/O.CON.KTOP.SV.W.0133.000000T0000Z-180618T2100Z/
Washington-
346 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 346 PM CDT, a severe thunderstorm was located near Washington,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Hanover and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 9681 3972 9700 3977 9715 4000 9708
4000 9681
TIME...MOT...LOC 2046Z 208DEG 31KT 3985 9700
HAIL...<.75IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:26 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 12:26 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 PM CDT Mon Jun 18 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 412 AM CDT Mon Jun 18 2018 As of 08Z Monday morning a cutoff mid-level low was centered across the NV/ID/OR border intersection. An embedded shortwave trough was positioned across eastern NM/western TX. The highly anticipated surface trough extended from southeastern CO, northeastward into northeastern IA. To the south of the boundary, VWP sites suggest a 35-40 kt LLJ extends from the Red River region into central IA. Isentropic surfaces appear most favorable across central and east- central NE -- collocated nicely with the ongoing showers and storms. Neutral to perhaps isentropic downglide exists across much of the CWA, therefore have a dry forecast through midday. Transitioning into this afternoon and tonight, little movement is expected with quasi-stationary front and should remain just NW of the CWA. That being said, the aforementioned mid-level shortwave trough is progged to lift NNE across portions of western and north central KS. With MLCIN expected to be near zero by mid-afternoon, there appears to be a favorable environment for thunderstorm development, especially across central and north-central KS. Moderate instability is expected with 1500 to 2000 J/kg of MLCAPE. A veering wind profile with height coupled with a subtle 20-35 kt H5 speed max associated with the shortwave trough should briefly increase effective shear values to 25 to 35 kts -- especially across north central KS. This would tend to suggest the potential for organized updrafts capable of large hail and damaging winds. This notion matches up well with CAM solutions developing isolated to scattered thunderstorms mainly northwest of a line from Abilene to Hiawatha. Thunderstorm coverage is expected to decrease after sunset with the onset of nocturnal BL cooling. In regards to heat concerns, one last day of excessive heat and humidity is expected. With the front remaining north of the CWA through much of the daylight hours, high temperatures are progged to reach the low to upper 90s this afternoon with heat indices ranging from 100 to 105. Continuing into the overnight period, some uncertainty exists in thunderstorm coverage across the CWA. The most favorable area for continued thunderstorm activity appears to be across eastern NE/IA where favorable boundary orientation and moisture transport exist. That being said, a few thunderstorms may persist through the night, especially across northern KS as weak perturbations within the mid- level flow and a 20-30 kt LLJ overspread the area. The best potential for an MCS/backbuilding of an MCS into the area looks to hold off until after 12Z Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 412 AM CDT Mon Jun 18 2018 Overnight trends will play a large role in severe storm chances Tuesday, with models continuing to vary on where the boundary will be even by 12Z. Warm sector atmosphere will continue to be characterized by moderate to high instability and modest shear in a warm troposphere, keeping primary severe weather concern as downburst winds. With uncertainty on front's placement, precip chances remain moderate throughout the day with an increase in potential into the night as the upper wave approaches with decent moisture convergence over central and eastern Kansas resulting. Upper wave deepens a bit and should continue to generate more convection Wednesday into Wednesday night. Chances for significant instability continue to diminish but concern could turn to locally heavy rainfall as PWs remain seasonally high in this stagnant pattern. Temperatures should be much cooler for much of the area Wednesday into Friday with cold sector deepening with convection becoming more scattered and weaker. Models are in fairly good agreement with another shortwave diving southeast into the central and southern High Plains over the weekend, though temperatures look to modify somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jun 18 2018 Main concern is isolated TSRA near MHK after 20Z with models continuing to show isolated convection. Main window looks to be from 20Z-01Z. South winds will be gusty at times this afternoon decreasing by 01Z. VFR conditions are expected outside of any convection. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024- 026-034>040-054>056. && SHORT TERM...Baerg LONG TERM...65 AVIATION...53
Hazardous weather outlook, Jun 18, 4:48 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 448 AM CDT Mon Jun 18 2018 KSZ009>012-021>024-026-034>040-054>056-191000- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin- 448 AM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Heat index values are expected to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazards include large hail and damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-020-058-059-191000- Republic-Cloud-Coffey-Anderson- 448 AM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazards include large hail and damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 2:49 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 249 PM CDT MON JUN 18 2018 KSZ008-182015- Republic- 249 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Cuba, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belleville, Cuba and Munden. LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737 TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753 Cohen
Special weather statement, Jun 18, 3:03 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Topeka KS 303 PM CDT MON JUN 18 2018 KSZ020-034-182030- Cloud-Ottawa- 303 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT... At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Delphos, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Miltonvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767 TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762 Cohen
Special weather statement, Jun 18, 3:18 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Topeka KS 318 PM CDT MON JUN 18 2018 KSZ010-182045- Marshall- 318 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY UNTIL 345 PM CDT... At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over Marysville, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marysville, Summerfield and Oketo. LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630 TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667 Cohen
Special weather statement, Jun 18, 3:22 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018
KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...
At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726
CohenThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 18, 3:03 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jun 18, 3:22 PM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 18, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 66 min |
| Jun 18, 3:59 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 65 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 18, 5:09 PM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Jun 18, 5:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Jun 18, 5:47 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 3 hr |
| Jun 18, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.